Alert archive / Wyoming / Special Weather Statements in 2009
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at Aug 4, 2009, 2:12 PM MDT for Big Horn County, Wyoming. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2009, 2:12 PM MDT (20:12 UTC)
- Expired
- Aug 4, 2009, 3:15 PM MDT
- In force
- 63 min
- Issued by
- NWS Riverton, WY
County Big Horn County, WY
The radar
The Riverton/Lander radar (KRIW), 145 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2745 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WWUS85 KRIW 042012
SPSRIW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
212 PM MDT TUE AUG 4 2009
WYZ004-042115-
NORTH BIG HORN BASIN-
212 PM MDT TUE AUG 4 2009
...SIGNIFICANT WEATHER ADVISORY FOR BIG HORN AND PARK COUNTIES UNTIL
315 PM MDT...
AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HWY 14/16/20 MILE MARKER 80...OR 22 MILES
SOUTHEAST OF POWELL...MOVING SOUTHEAST AT 30 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE...
NEAR BURLINGTON BY 220 PM MDT.
NEAR OTTO BY 235 PM MDT.
RESIDENTS IN SOUTHWEST BIG HORN COUNTY AND SOUTHEAST PARK COUNTY
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INDOORS IMMEDIATELY AS THIS STORM APPROACHES YOUR LOCATION. THIS
IS A POTENTIALLY DANGEROUS STORM. IF YOU ARE IN ITS PATH...YOU SHOULD
BE PREPARED FOR GUSTY WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER IN A
VEHICLE WITH THE WINDOWS UP.
&&
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4435 10772 4418 10793 4422 10847 4437 10878
4463 10855
TIME...MOT...LOC 2010Z 300DEG 28KT 4445 10855
$$
MURRELLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:09 AM MDT, 12 hours 3 minutes earlier.
Area forecast discussion, Aug 4, 2:09 AM MDT, 12 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 209 AM MDT TUE AUG 4 2009 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT SOUTHWEST FLOW BEGINNING TO PUSH FARTHER NORTH ACROSS THE GREAT BASIN EARLY THIS MORNING. THIS PUSH AHEAD OF LOW PRESSURE OFF THE CALIFORNIA COAST IS EXPECTED TO SHUNT DEFORMATION AXIS SLIGHTLY NORTH TODAY WHILE USHERING DRIER AIR INTO THE SOUTHWEST. THE NORTH HALF OF THE REGION WILL STILL BE IMPACTED BY MOISTURE WITHIN WESTERLY FLOW WHICH WILL ALLOW FOR INITIATION OF AFTERNOON AND EVENING CONVECTION. RIDGE AXIS CONTINUES TO AMPLIFY WEDNESDAY BUT MOISTURE WILL CONTINUE TO ROTATE AROUND THE PERIPHERY OF HIGH PRESSURE CENTERED OVER NEW MEXICO. HOWEVER...BEST MOISTURE AXIS AND LIFTED INDICES WILL BE ACROSS FAR EASTERN WYOMING WHERE SURFACE TROUGH DEVELOPS TODAY. SO STRENGTH OF CONVECTION SHOULD BE SUPPRESSED ACROSS WESTERN HALF OF THE STATE. HIGH-BASED SHOWERS AND STORMS WILL CONTINUE TO CREATE GUSTY OUTFLOW WIND OF 35-45KTS BUT HAIL WILL BE SMALL. TEMPERATURES TO REMAIN AROUND SEASONABLE READINGS TODAY AND WEDNESDAY. GFS AND ECMWF IN AGREEMENT WITH ONSHORE MOVEMENT OF LOW OFF THE CALIFORNIA COAST OCCURRING AROUND 12Z/THURSDAY. ONSHORE MOVEMENT WILL RESULT IN INCREASING SOUTHWEST FLOW ACROSS WESTERN WYOMING. THURSDAY IS POTENTIALLY THE WARMEST DAY OF THE WEEK IF CONVECTION IS SUPPRESSED UNTIL LATER IN THE AFTERNOON. BETTER MOISTURE SURGE SEEN IN 700/500MB MEAN LAYER RH AND THETA-E FIELDS ON THURSDAY. FAVORABLE POSITION OF 80-100 KT 250MB JET WILL GENERATE LATE AFTERNOON CONVECTION...ESPECIALLY WEST OF THE DIVIDE. JET DYNAMICS AND APPROACH OF UPPER LEVEL LOW HAVE NECESSITATED INCREASING CHANCE OF PRECIPITATION FROM 18Z/THURSDAY THROUGH 12Z/FRIDAY PARTICULARLY WEST OF THE DIVIDE. GFS HAS PAINTED DRY SLOT AHEAD OF THE UPPER LOW TO MOVE TO THE WESTERN WYOMING BORDER BY 12Z/FRIDAY. THIS WOULD APPEAR TO BE THE ONLY LIMITING FACTOR IN PRODUCING NOCTURNAL CONVECTION DURING THIS TIMEFRAME. WINDS WILL GET CRANKING FROM SWEETWATER TO NATRONA COUNTIES BY MIDDAY THURSDAY AS 700MB GRADIENT GENERATES 20-30KT WINDS IN THIS CORRIDOR. .LONG TERM...FRIDAY THROUGH TUESDAY RATHER COMPLEX PATTERN FOR EARLY AUGUST IN EXTENDED PERIOD WITH EASTERN PACIFIC TROUGH...WESTERN AND CENTRAL CANADIAN TROUGH AND HIGH PRESSURE RIDGE FROM NEW MEXICO AND SOUTHERN PLAINS RIDGING NORTH ACROSS CENTRAL ROCKIES INTO SOUTHERN WYOMING. PATTERN FOR TROUGHS MOVING SOUTH FROM ALBERTA AND SASKATCHEWAN HAS PREVAILED RECENTLY WITH EAST PACIFIC LOW CUT OFF AND NEARLY STATIONARY FOR PAST SEVERAL DAYS. EXTENDED MODELS SEEM TO ALL WANT TO OPEN UP EAST PACIFIC LOW AND MOVE IT INTO THE GREAT BASIN HOLDING THE NORTHERN TROUGHS AT BAY. AS UPPER RIDGE SHIFTS EAST INTO CENTRAL AND NORTHERN PLAINS. THIS PATTERN SHIFT WOULD BRING INCREASED SOUTH SOUTHWEST FLOW AND PLUME OF SUBTROPICAL MOISTURE INTO WESTERN AND SOUTHERN WYOMING. INCREASED CLOUD COVER AND PRECIPITATION RESULTING FROM INCOMING PACIFIC TROUGH WOULD LEAD TO SOME COOLING OF HIGH TEMPERATURES WITH MODERATE LOW TEMPERATURES. LOW DEGREE OF CONFIDENCE IN THE TRANSITION OF THE UPPER AIR PATTERN AT THIS TIME. THE DEGREE OF MODEL AGREEMENT IS THE BEST THING GOING FOR THE PATTERN CHANGE. OVERALL LITTLE CHANGE IN THE EXTENDED FORECAST AT THIS TIME. && .AVIATION... AN UPPER LEVEL DISTURBANCE WILL ROTATE NORTH ACROSS THE EASTERN GREAT BASIN AND EAST ACROSS WYOMING TODAY. AT THE SURFACE...A LEE SIDE SURFACE TROUGH WILL STRENGTHEN ACROSS EASTERN WYOMING. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 18Z ALONG AND WEST OF THE DIVIDE AND THEN INCREASE IN COVERAGE AND STRENGTH AS THEY ENCOUNTER MORE MOIST UNSTABLE AIR EAST OF THE DIVIDE FROM 21Z TUE-03Z WED...VCNTY AND NORTH AND EAST OF A KCOD-KLND-KCPR LINE. THE MAIN HAZARD WITH THESE STORMS WILL BE ERRATIC WIND GUSTS OF 40-50KTS AND BRIEF MVFR CONDITIONS IN +TSRAGS. THE STRONGER MORE ORGANIZED STORMS ARE EXPECTED TO BE EAST OF INTERSTATE 25 AFTER 03Z WED. && .FIRE WEATHER... AN UPPER LEVEL RIDGE WILL BUILD OVER NEW MEXICO AND BEGAN TO PUSH NORTH THROUGH THE CENTRAL ROCKIES. TEMPERATURES AROUND SEASONABLE READINGS ARE EXPECTED THROUGH THURSDAY. LOW PRESSURE OFF THE CALIFORNIA COAST WILL FINALLY PUSH ONSHORE THURSDAY WHICH WILL INCREASE SOUTHWEST FLOW ACROSS THE STATE ON WEDNESDAY AND ESPECIALLY ON THURSDAY. THE RESULT WILL BE GUSTY SOUTHWEST WIND AND THE WARMEST TEMPERATURES OF THE WEEK ON THURSDAY...WITH READINGS SLIGHTLY ABOVE NORMAL. THIS SOUTHWEST FLOW WILL ALSO USHER MOISTURE NORTH THROUGH WYOMING. A MORE UNSTABLE AIRMASS AND FAVORABLE UPPER LEVEL WINDS WILL HELP TO GENERATE MORE WIDESPREAD SHOWERS AND THUNDERSTORMS THURSDAY AND THURSDAY NIGHT...ESPECIALLY WEST OF THE DIVIDE. THE UPPER LOW WILL BEGIN TO TRAVERSE THE STATE FRIDAY BRINGING COOLER TEMPERATURES TO THE WEST THAT DAY AND TO AREAS EAST OF THE DIVIDE ON SATURDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CNJ LONG TERM...C.BAKER AVIATION...AEM FIRE WEATHER...CNJ
Hazardous weather outlook, Aug 4, 5:01 AM MDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 501 AM MDT TUE AUG 4 2009 WYZ001>020-022>030-051101- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 501 AM MDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN WYOMING THIS AFTERNOON AND EVENING...WHILE ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP MUCH OF THE REMAINDER OF THE REGION. THE MAIN HAZARDS ASSOCIATED WITH THE SHOWERS AND THUNDERSTORMS WILL BE GUSTY OUTFLOW WIND AROUND 50 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. HAIL SIZES WILL GENERALLY BE CONFINED TO PEA SIZE OR SMALLER WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL BECOME MORE COMMON WEDNESDAY AND THURSDAY. A COLD FRONT WILL TRUDGE ACROSS THE REGION LATE FRIDAY AND SATURDAY ALLOWING FOR A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. COOLER AND DRIER AIR WILL FOLLOW FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT HAIL AND WIND GUSTS IN EXCESS OF 40 MPH FROM THUNDERSTORMS. THANK YOU. TEAM RIVERTON
In the hours before
Special weather statement, Aug 4, 12:10 PM MDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE RIVERTON WY 1210 PM MDT TUE AUG 4 2009 WYZ001-041900- YELLOWSTONE NATIONAL PARK- 1210 PM MDT TUE AUG 4 2009 A FEW THUNDERSTORMS WILL TRACK EASTWARD ACROSS PORTIONS OF YELLOWSTONE PARK THROUGH 1 PM. THE STRONGEST THUNDERSTORM WILL BE TRACKING SOUTHEAST OF TOWER JUNCTION AS WELL AS ALONG THE BEARTOOTH HIGHWAY. EXPECT LOCALLY MODERATE TO HEAVY RAINFALL AND SMALL HAIL AS WELL AS BRIEF 40 MPH WIND GUSTS AND DANGEROUS CLOUD TO GROUND LIGHTNING WITH SOME OF THESE STORMS. LIPSON
Special weather statement, Aug 4, 12:11 PM MDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE RIVERTON WY 1211 PM MDT TUE AUG 4 2009 WYZ001-041900- YELLOWSTONE NATIONAL PARK- 1211 PM MDT TUE AUG 4 2009 A FEW THUNDERSTORMS WILL TRACK EASTWARD ACROSS PORTIONS OF YELLOWSTONE PARK THROUGH 1 PM. THE STRONGEST THUNDERSTORM WILL BE TRACKING SOUTHEAST OF TOWER JUNCTION AS WELL AS THROUGH THE LAMAR VALLEY. EXPECT LOCALLY MODERATE TO HEAVY RAINFALL AND SMALL HAIL AS WELL AS BRIEF 40 MPH WIND GUSTS AND DANGEROUS CLOUD TO GROUND LIGHTNING WITH SOME OF THESE STORMS. LIPSON
Special weather statement, Aug 4, 12:37 PM MDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1237 PM MDT TUE AUG 4 2009 WYZ002-041930- ABSAROKA MOUNTAINS- 1237 PM MDT TUE AUG 4 2009 AN AREA OF SHOWERS AND THUNDERSTORMS WILL BE TRACKING EAST ACROSS THE ABSAROKA MOUNTAINS AND WILL AFFECT THE CHIEF JOSEPH HIGHWAY... ESPECIALLY THE AREA NEAR CRANDALL CREEK. EXPECT LOCALLY MODERATE TO HEAVY RAINFALL AS WELL AS BRIEF 40 MPH WIND GUSTS AND DANGEROUS CLOUD TO GROUND LIGHTNING WITH SOME OF THESE STORMS. THERE COULD BE SOME SMALL HAIL AT THE HIGHER ELEVATIONS. LIPSON
Special weather statement, Aug 4, 1:02 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 102 PM MDT TUE AUG 4 2009 WYZ003-041945- CODY FOOTHILLS- 102 PM MDT TUE AUG 4 2009 AN AREA OF SHOWERS AND THUNDERSTORMS WILL BE TRACKING EAST ACROSS THE CODY FOOTHILLS AND MAY AFFECT THE CITY OF CODY THROUGH 145 PM. MOST OF THE SHOWER ACTIVITY WILL TAKE PLACE NORTH OF CODY. EXPECT LOCALLY MODERATE TO HEAVY RAINFALL AS WELL AS BRIEF 40 MPH WIND GUSTS AND DANGEROUS CLOUD TO GROUND LIGHTNING WITH SOME OF THESE STORMS. LIPSON
Special weather statement, Aug 4, 1:31 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 131 PM MDT TUE AUG 4 2009 WYZ002>004-042015- ABSAROKA MOUNTAINS-CODY FOOTHILLS-NORTH BIG HORN BASIN- 131 PM MDT TUE AUG 4 2009 ...SIGNIFICANT WEATHER ADVISORY FOR BIG HORN AND PARK COUNTIES UNTIL 215 PM MDT... AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST NORTH OF CODY...MOVING EAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE... 5 MILES SOUTH OF U.S. HWY 14A MILE MARKER 10 BY 145 PM MDT. NEAR HWY 14/16/20 MILE MARKER 60 BY 155 PM MDT. NEAR HWY 14/16/20 MILE MARKER 70 BY 215 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN ITS PATH...YOU SHOULD BE PREPARED FOR GUSTY WINDS...HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER IN A VEHICLE WITH THE WINDOWS UP. && REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4465 10856 4445 10864 4455 10923 4473 10914 TIME...MOT...LOC 1930Z 284DEG 20KT 4458 10909 LIPSON
Special weather statement, Aug 4, 2:12 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
212 PM MDT TUE AUG 4 2009
WYZ004-042115-
NORTH BIG HORN BASIN-
212 PM MDT TUE AUG 4 2009
...SIGNIFICANT WEATHER ADVISORY FOR BIG HORN AND PARK COUNTIES UNTIL
315 PM MDT...
AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HWY 14/16/20 MILE MARKER 80...OR 22 MILES
SOUTHEAST OF POWELL...MOVING SOUTHEAST AT 30 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE...
NEAR BURLINGTON BY 220 PM MDT.
NEAR OTTO BY 235 PM MDT.
RESIDENTS IN SOUTHWEST BIG HORN COUNTY AND SOUTHEAST PARK COUNTY
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INDOORS IMMEDIATELY AS THIS STORM APPROACHES YOUR LOCATION. THIS
IS A POTENTIALLY DANGEROUS STORM. IF YOU ARE IN ITS PATH...YOU SHOULD
BE PREPARED FOR GUSTY WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER IN A
VEHICLE WITH THE WINDOWS UP.
&&
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4435 10772 4418 10793 4422 10847 4437 10878
4463 10855
TIME...MOT...LOC 2010Z 300DEG 28KT 4445 10855
MURRELLThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:01 PM MDT | Special Weather Statement | RIW | Fremont | 59 min |
| Aug 4, 1:31 PM MDT | Special Weather Statement | RIW | 44 min | |
| Aug 4, 2:25 PM MDT | Special Weather Statement | RIW | Big Horn | 65 min |
| Aug 4, 2:36 PM MDT | Special Weather Statement | RIW | 39 min | |
| Aug 4, 3:05 PM MDT | Special Weather Statement | RIW | Teton | 40 min |
| Aug 4, 3:53 PM MDT | Special Weather Statement | RIW | Johnson | 52 min |
| Aug 4, 5:00 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 15 min |
| Aug 4, 5:40 PM MDT | Special Weather Statement | RIW | Fremont | 35 min |
Nearby
Special Weather Statements in Wyoming, 2009Every special weather statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.